Alert archive / Iowa / River Flood Warnings in 2024
River Flood Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at May 21, 2024, 8:55 AM CDT for O'Brien County, Sioux County, Iowa. It took effect at May 21, 2024, 6:13 PM CDT. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2024, 8:55 AM CDT (13:55 UTC)
- In effect from
- May 21, 2024, 6:13 PM CDT
- Expired
- May 23, 2024, 11:53 AM CDT
- In force
- 42 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Floyd River at Sheldon (SHLI4).
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 21, 6:40 AM CDT, 2 hours 15 minutes earlier. Its key messages:
- A line of strong to severe storms with damaging wind gusts and heavy downpours continues northeastward through portions of northwest IA, far southeast SD, and southwest MN early this morning. Large hail is also possible as a more secondary threat.
- A conditional risk for renewed convection exists south of I-90 by mid day. If instability can redevelop, all hazards will be possible with afternoon storms, especially over Northwest Iowa.
- Strong north to northwest winds will quickly develop Tuesday afternoon. Some potential for gusts to 50 to 55 mph through the I-29 corridor and then across Southwest Minnesota.
- After a brief break from rain, additional thunderstorms are expected Thursday night through Friday. Isolated strong to severe thunderstorms are possible.
Area forecast discussion, May 21, 6:40 AM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
640 AM CDT Tue May 21 2024
.KEY MESSAGES...
- A line of strong to severe storms with damaging wind gusts and
heavy downpours continues northeastward through portions of
northwest IA, far southeast SD, and southwest MN early this
morning. Large hail is also possible as a more secondary
threat.
- A conditional risk for renewed convection exists south of I-90
by mid day. If instability can redevelop, all hazards will be
possible with afternoon storms, especially over Northwest
Iowa.
- Strong north to northwest winds will quickly develop Tuesday
afternoon. Some potential for gusts to 50 to 55 mph through
the I-29 corridor and then across Southwest Minnesota.
- After a brief break from rain, additional thunderstorms are
expected Thursday night through Friday. Isolated strong to
severe thunderstorms are possible.
&&
.DISCUSSION...
Issued at 245 AM CDT Tue May 21 2024
THIS MORNING: After a busy evening with multiple elevated supercells
and hail up to 3" in diameter, the early overnight hours have
quieted somewhat as the airmass overhead has generally become worked
over and mid-lvl lapse rates have lessened over the CWA. Most of
the strong convection has been tied closer to the surface front
along the I-80 corridor where persistent overrunning is leading to
flash flooding. Further north/northwest, we're continuing to see
widespread showers and thunderstorm development as deep synoptic
lift overspreads the Dakotas. Rainfall rates however are much lower
than other areas, as convection to the south in intercepting that
deep westward moisture trajectory. Our eyes early this morning
continue to focus on a cluster of severe storms over southwestern
Nebraska, that is already showing signs of turning into a
progressive MCS. Latest CAMS continue to hint that as the ejecting
upper trough begins to lift northward, it will pull the surface
front a bit further northward, and also lift the deeper pool of
instability along with it. Current projections take the developing
MCS towards Sioux City by 5-6am, though it's quite uncertain if
we'll be too stable in the boundary layer north of the effective
front to produce any strong winds as it moves into northwest Iowa.
The heavy rain axis may drift just into the Highway 20 corridor, but
at this point not envisioning it lifting much further north.
TODAY: A secondary threat this morning could be the development of
a wake low in association with the MCS that moves through the area.
Several CAMs are suggesting the potential for 40 to 50 knot winds
moving through areas west of I-29 through mid-morning as the MCS
falls apart.
Then the real questions develop. A lull in precipitation is
expected through mid-late morning as a dry slot rotates into the Tri-
State area. With the extensive low-stratus and variable winds could
see some drizzle at times. A secondary lobe of vorticity will then
begin to lift rapidly northeast across Nebraska late this morning.
Surface cyclogenesis should begin to develop near Hastings and then
track northeast into southwest Minnesota by early afternoon. Latest
guidance continues to suggest a corridor of moderate instability
upwards 2500 J/KG ahead of the front, but most of this
instability is above a stable layer around 1KM. If we can
somehow tap into the boundary layer briefly, then rapid surface
based updraft growth can develop over portions of northwest Iowa
early in the afternoon. However if we remain stuck with stratus
and too much stability below 1KM, then it's more likely we see
rapid growth of elevated convection. All that said, this event
will unfold very quickly this afternoon with storms beginning as
early as 11am-12pm and exiting the eastern zones by 3pm. Given
the large scale shear within the profile and 8-9C/KM mid-lvl
lapse rates, 2" hail will be possible. The wind and tornadic
threat remains conditional to the boundary layer, but given
0-1KM SRH approaching 70-100 m2/s2, very low LCLs, and some
concentration of MLCAPE in the lowest 1-2KM a tornadic risk is
certainly possible. The greatest tornadic threat will be along
and southeast of a line from Sioux City to Spencer.
As convection quickly moves northeast of the area by mid-afternoon,
the surface low will continue to deepen, with a pronounced low-lvl
wind field rotating from north to south around the surface low
through late afternoon and early evening. Surface wind gusts
exceeding 45 knots are likely to develop over eastern South
Dakota and extend into Southwest Minnesota into early evening.
Some of the highest gusts in model data approach 50 to 55 knots
at times. Will go ahead and issue a wind advisory.
WEDNESDAY-SUNDAY: Temperatures cool towards normal for Wednesday
and our dry spell will last one full day. Another deepening
upper trough moves into the Northern Plains Thursday with a warm
front developing over the eastern Dakotas and western Minnesota
Thursday afternoon. We'll see how much moisture can return
northward, but as the upper trough and associated wind max aloft
moves into the area late Thursday, it could bring a risk for
severe convection. The CSU Learning Model suggests at least 15%
probabilities for hail and wind into the overnight hours, and
this fits the latest SPC Day 3 thoughts. Additional rainfall at
the end of the week likely averages between 0.25"-0.75".
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 640 AM CDT Tue May 21 2024
Early this morning, a line of strong to severe storms spreads
through impacting KSUX and northwest IA, adjacent portions of
southeast SD, and southwest MN with gusty erratic winds as high
as 50-60 kts, large hail, and torrential rainfall possible.
Further northwest, an area of widespread showers and occasional
storms spreads northeast across the region, bringing periods of
moderate to heavy rain and IFR to MVFR conditions to KFSD,
KHON, and much of southeast and south central SD. In an area
including KHON and KMHE to KBKX, strong wake low winds may
develop with gusts of 40+ kts later this morning.
After a lull at some sites late this morning, additional
showers and possibly strong to severe storms are possible
starting mid day as MVFR to IFR ceilings continue across SD. The
surface low sliding east into southwest MN will slowly end rain
from west to east this afternoon and evening. However strong
northwest winds behind the sfc low may gust up to 40-50 kts,
including near KFSD, this afternoon through early evening.
After storms clear out late this afternoon, VFR conditions
should prevail tonight with slowly weakening northwest winds.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
evening for SDZ039-040-055-056-062-067.
MN...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
evening for MNZ071-072-080-081-089-090-097-098.
Flood Watch through this evening for MNZ081-090.
IA...Wind Advisory from 2 PM this afternoon to 10 PM CDT this
evening for IAZ001>003-012>014.
Flood Watch through this evening for IAZ003-013-014-021-022-
031-032.
NE...Flood Watch through this evening for NEZ014.
&&
DISCUSSION...Dux
AVIATION...BPHazardous weather outlook, May 21, 4:50 AM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 450 AM CDT Tue May 21 2024 SDZ038-050-052>054-057>061-063>065-068-221100- Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson- McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- 450 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Showers and isolated storms will continue through the day Tuesday, but severe weather is unlikely. By early this evening, a widespread 1 to 2 inches of rain is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected Thursday night with potential for isolated severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-SDZ039-040-055-056-221100- Lincoln-Kingsbury-Brookings-Lake-Moody- 450 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for southwest Minnesota and east central South Dakota. .DAY ONE...Today and tonight. Showers and isolated storms will continue through the day Tuesday, but severe weather is unlikely. By early this evening, a widespread 1 to 2 inches of rain is expected. Strong northwest winds will gust up to 50 to 55 mph this afternoon through mid evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected Thursday night with potential for isolated severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-MNZ072-080-081-089-090-097-098-SDZ062-067-221100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Minnehaha-Lincoln- 450 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms may continue early this morning as storms arrive from the southwest. Large hail up to ping pong ball size, damaging wind gusts up to 70 mph, and flash flooding will be the main threats. Another round of strong to severe thunderstorms may redevelop this afternoon from 12 PM to 5 PM. Large hail up to hen egg size, damaging wind gusts up to 70 mph, and flash flooding will be the main threats. A tornado or two cannot be ruled out especially in areas along and southeast of a line from Sioux City to Spencer. By this evening, expect an additional 1 to 2 inches of rain with some locations receiving over 3 inches. Renewed flooding on rivers such as the Little Sioux and Ocheyedan is likely. Strong northwest winds will gust up to 50 to 55 mph this afternoon through mid evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected Thursday night with potential for isolated severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed early this morning and again this afternoon. IAZ020>022-031-032-NEZ013-014-SDZ066-069>071-221100- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Turner- Yankton-Clay-Union- 450 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms may continue early this morning as storms arrive from the southwest. Large hail up to ping pong ball size, damaging wind gusts up to 70 mph, and flash flooding will be the main threats. Another round of strong to severe thunderstorms may redevelop this afternoon from 12 PM to 5 PM. Large hail up to hen egg size, damaging wind gusts up to 70 mph, and flash flooding will be the main threats. A tornado or two cannot be ruled out especially in areas along and southeast of a line from Sioux City to Spencer. By this evening, expect an additional 1 to 2 inches of rain with some locations receiving over 3 inches. Renewed flooding on rivers such as the Little Sioux and Ocheyedan is likely. Strong northwest winds will gust up to 50 to 55 mph this afternoon through mid evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected Thursday night with potential for isolated severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed early this morning and again this afternoon.
In the hours before
Local storm report, May 21, 6:25 AM CDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
625 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM Tstm Wnd Gst 2 SW Sergeant Bluff 42.38N 96.38W
05/21/2024 M71 MPH Woodbury IA ASOS
ASOS station KSUX Sioux Gateway Airport.
&&
akLocal storm report, May 21, 6:55 AM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
655 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM Tstm Wnd Gst 4 ESE Sioux City 42.48N 96.33W
05/21/2024 M60 MPH Woodbury IA Public
Via personal weather station. Time of peak
wind between 6:25 and 6:30am.
&&
akLocal storm report, May 21, 7:28 AM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
728 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM Tstm Wnd Dmg 2 NE Sioux City 42.53N 96.36W
05/21/2024 Woodbury IA Broadcast Media
Several trees and large branches down along
Floyd Blvd in Sioux City. Time estimated via
radar.
&&
akLocal storm report, May 21, 8:54 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
854 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM Non-Tstm Wnd Gst 6 SSE Centerville 43.04N 96.90W
05/21/2024 M51 MPH Clay SD Mesonet
Sustained winds peaked 43 mph at 0825 CDT.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| May 20, 9:56 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| May 20, 10:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 34 min |
| May 20, 10:56 PM CDT | Severe Thunderstorm Warning | FSD | Union | 34 min |
| May 20, 10:59 PM CDT | Severe Thunderstorm Warning | FSD | Union | 31 min |
| May 21, 2:38 AM CDT | Wind Advisory | FSD | Brookings, Kingsbury, Lake, Lincoln, Minnehaha, Moody | 19 hr |
| May 21, 6:05 AM CDT | Severe Thunderstorm Warning | FSD | Union | 25 min |
| May 21, 8:27 AM CDT | High Wind Warning | FSD | Bon Homme, Clay, Davison, Douglas, Hanson, Hutchinson and 6 more | 93 min |
| May 20, 7:13 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 32 min |
| May 20, 7:24 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 51 min |
| May 20, 7:39 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 51 min |
| May 20, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, O'Brien | 47 min |
| May 20, 8:10 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 50 min |
| May 20, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien | 44 min |
| May 20, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 43 min |
| May 20, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 47 min |
| May 20, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 64 min |
| May 20, 10:19 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 56 min |
| May 20, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 47 min |
| May 21, 3:35 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 25 min |
| May 21, 6:26 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 34 min |
| May 21, 6:36 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 24 min |
| May 21, 8:55 AM CDT | River Flood Warning | FSD | Clay | 24 days |
| May 21, 8:55 AM CDT | River Flood Warning | FSD | Clay | 5 days |
| May 21, 1:27 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 33 min |
| May 21, 1:48 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 27 min |
| May 21, 2:11 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida | 34 min |
| May 21, 2:42 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 19 min |
| May 20, 9:03 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 57 min |
| May 20, 9:37 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 53 min |
Nearby
River Flood Warnings in Iowa, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.